Hypoglycorrhachia, Salicylate Toxicity, and Preventing Intubation
The decision to intubate patients in the Emergency Department generally falls into three categories: hypoxia, altered mental status from tiring/hypercarbia, and the protection of airways. In many of these situations patients have significant tachypnea and increased work-of-breathing, which are easily corrected by that small tube of plastic and a mechanical ventilator. Flying in this face of these notions is your patient with salicylate toxicity. The tachypnea and increased work-of-breathing is compensatory for the severe metabolic acidosis caused by the ingestion. Anyone who has ever trained in Emergency Medicine has received countless warnings of intubating patients with salicylate toxicity, as the act of intubation and failure to maintain the patient's compensatory minute-ventilation is rapidly fatal.
However, salicylate toxicity is not an absolute contradindication to intubation. In these patients, intubation may be necessary with deteriorating mental status, acute lung injury, or even in cases of extreme and uncontrollable agitation. This article intends to focus on a particular aspect of the pathophysiology of salicylate toxicity which is correctable, can improve mental status, and stave off intubation: hypoglycorrhachia.
Hypoglycorrhachia is defined as a low cerebrospinal fluid glucose concentration. In the setting of salicylate toxicity, patients can have hypoglycorrhachia while also having a normal serum glucose concentration. A theory of why this occurs is that while salicylates uncouple oxidative phosphorylation, high levels of ATP are maintained in the brain due to an upregulation of cerebral glycolysis.
This means that while your patient may have a serum glucose concentration of 70-100 mg/dL, the CSF glucose concentration might be much lower and be contributing to the patient's decline in mental status or agitation. To prevent this phenomenon, it is generally accepted to maintain a serum glucose >150 mg/dL.
Keep hypoglycorrhachia in mind if you ever find yourself in the unfortunate position of intubating a patient with salicylate toxicity and mental status changes!
1. "Guidance Document: Management Priorities in Salicylate Toxicity." American College of Medical Toxicology. 2016.
2. ALiEM: 5 Tips in Managing Acute Salicylate Poisoning.
3. Thurston et al. "Reduced Brain Glucose with Normal Plasma Glucose in Salicylate Poisoning." Journal of Clincial Investigation. November 1970. 29: 2139-2145